Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Having pain and swelling in legs. Have water blisters all over. Diabetic. Taking antibiotics. Suggestions?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
We have taken my father to many doctors for pain in his legs. His legs swell, and have water blisters all over them. One doctor thought it was nerves in the back, another swore he was a diabetic (checked and he's not), and all they come up with is to give fluid pills, nerve pills for leg pain, b12 shots, and wear stockings. The water blisters are NOW very infected so he taking extra antibiotics. I can't believe no one call tell us what is causing this!! Advice or insight is appreciated.
Posted Thu, 18 Jul 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Hi and thanks for the query,

I understand how disheartening and discouraging it could be after numerous attempts to get a solution to a loved one's health concerns. I would however love to have an idea about your dad;s medical history (heart disease, heart failure), any kidney disease, liver disease? How did this swelling actually start? abruptly or slowly. For how long has he experienced this pain? Has he noticed any changes in the sensitivity of the legs? Is there any region of the body that has a sensitivity problem? How are his bowel movements? Does he have good control of his bladder.?
These could be important in ruling out a spinal nerve problem that could affect lower limbs called the cauda acquina syndrome.

Its important that his glucose levels have been checked and he is diabetic. It would be important to check for heart disease. Swelling of lower limbs is usually seen in heart disease, though is usually more intense mainly in the morning and after sitting for a long time. Kidney disease could also lead to generalized limb swelling.

Venous insufficiency of the lower limbs could cause swelling. This is particularly important for if ignored could predispose to thromboembolic disease.

Regional lymph nodes need to be systematically checked to know if there is no compression of lymph drainage somewhere along the line. Rare parasitic conditions like Wucheriria bancrofti could block lymphatic system leading to bilateral lymph drainage and lower limb swelling.

Blisters could either be due to pressure or allergic reaction / autoimmune reaction to some agent. The presence of infection already deserves special attention. Predisposing agents to infection like common causes of immune suppression like cancer should be systematically sought for. It is critical at this stage to identify the germ through cultures and antibiotic sensitivity testing.

Wear stocking and maintaining the patient with tilting of the bed, for the legs to be above the head top some how facilitate fluid drainage could help. This should be done only if he has no apparent heart disease.

My suggestion is you consult an internist. Heart disease, venous insufficency, kidney disease, liver disease, cancer, lymph nodes, spinal tumour, parasitic infections (wucheriria) should sytematicallybe sought for and excluded. For the mean time. appropriate broad spectrum antibiotherapy, nursing, mobilization of the patient, use of low molecular weight Heparin to avoid thromembolic risk in case he stays so long in bed and doing blood cultures and cultures of samples from infected areas could be done for a start. Cardiac ultrasound and ECG, Chest X XXXXXXX Liver function tests, Abdominal ultrasounds, Wucheriria serology, Kidney function tests, MRI of the lumbosacral spine and a Doppler Ultrasound of the lower limbs to check for fluid flow could give a gait way to the cause of this disease.

Please book an appointment with an internist with these suggestions too, they might help some how. Feel fee asking any other specific questions if need be.
best regards,

Bain LE, MD.

the blisters need to be evaluated properly

Above answer was peer-reviewed by
Follow-up: Having pain and swelling in legs. Have water blisters all over. Diabetic. Taking antibiotics. Suggestions? 1 hour later
Lymphedema sounds just like my Dad. He had radiation treatments for prostate cancer and prior to this he did not have this trouble with his legs, so it sounds like the lymph nodes were damaged. He is NOT a diabetic nor does he have heart problems. This is so discouraging that he went through the treatments to save his life and now he is miserable all the time. Is there anything to be done for lymphedema? Would removing the damaged lymph nodes help this? Any treatment recommendations would be appreciated. Thank you.
Answered by Dr. Luchuo Engelbert Bain 4 hours later
Hi and thanks for the query,

radiation treatments for cancer and cancer on their own are independent risk risk factors for Lympheodma. Compression therapy is what he is already using. But care should be taken, to be extremely sure the limbs are well supplied with blood. Excess compression of limbs that do not have adequate blood flow could cause damage to the limb. Adequate skin care around this area is of course mandatory to avoid recurrent infections.

Coumarin can be used. This drug destroys particular proteins releasing the lymphatic pathways and favoring the flow of lymph, thus treating to an extent lymphoedema. It has proven to be successful in some patients. However, care has to be taken, as some patients have experienced serious side effects with their livers.

I am afraid using surgical techniques with removal of some of these lymph nodes HAVE NOT PROVEN SUCCESSFUL in practice. Even with surgery, appropriate use of compression therapy still remains very important in this condition.

I suggest you consult your physician / internist for options. Nursing (proper compression, skin care, mobilization) is a key and important aspect of the treatment. Thanks and hope this helps as I wish you him the best of health.

Kind regards,

Bain LE, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor